Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Sacramento, CA

June 17, 2003Alpine County, Calaveras County, Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 17, 2003, 2:59 PM PDT for Alpine County, Calaveras County, Tuolumne County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:59 PM PDT (21:59 UTC)
Expired
Jun 17, 2003, 4:00 PM PDT
In force
61 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Alpine County, CA, Calaveras County, CA, Tuolumne County, CA

The radar

The Reno radar (KRGX), 148 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS56 KSTO 172159
SVRSTO
CAC003-009-109-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 PM PDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CALIFORNIA
  EXTREME NORTHEASTERN CALAVERAS COUNTY IN CALIFORNIA
  SOUTHWESTERN ALPINE COUNTY IN CALIFORNIA

* VALID UNTIL 400 PM PDT

* AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL ALPINE COUNTY...OR ABOUT 18
  MILES SOUTHEAST OF KIRKWOOD...MOVING SOUTHWEST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...HIGHWAY 4


HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3847 12014 3834 11995 3852 11974 3862 11989

$$
BARUFFALDI/JUSKIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM PDT, 14 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT TUE JUN 17 2003

AFTERNOON CONVECTION POPPING UP OVER THE SIERRA NEVADA AGAIN WITH
ISOLATED THUNDERSTORMS. COVERAGE FOLLOWING THETA-E RIDGE AS
PROGGED. MEANWHILE MARINE LAYER AROUND 2200 FEET WITH KSFO-KSAC
GRADIENT UP TO 4.2 MB. DTS RUNNING 5 DEGREES COOLER AS MARINE AIR
BEGINNING TO MODERATE SOLAR HEATING. EXPECT CONTINUED LOW LEVEL
CAA INTO THE VALLEY THIS EVENING PROVIDING COOLING TO S SAC VALLEY
AND PORTIONS OF CENTRAL SAC AND N SAN JOAQUIN VALLEY.

UPPER TROUGH NEAR 140W CONTINUING TO PROGRESS TOWARDS WEST COAST
INCREASING ONSHORE FLOW AND DEEPENING MARINE LAYER. SIGNIFICANT
SYNOPTIC COOLING OVER THE AREA WEDNESDAY AS 1000-5H THICKNESSES DROP
UPWARDS OF 90 DM. PREFER ETA MOS NUMBERS FOR VALLEY WEDNESDAY AS
THEY SHOW MOST COOLING. WITH MORE SW COMPONENT TO MID-LEVEL FLOW
ONLY FORECASTING 10 POPS...MAINLY NEAR CREST...FOR AFTERNOON/EVENING
MOUNTAIN CONVECTION TOMORROW. SOME HIGH CLOUDS MOVE ACROSS CWA
WEDNESDAY WITH TROUGH.

PREFERRED ETA MOVES TROUGH AXIS INTO NORCAL THURSDAY MORNING. STRONG
ONSHORE FLOW WITH SUPPORT FROM TROUGH WEDNESDAY NIGHT INTO THURSDAY
AND ETA BUFKIT PUTS SOME MORNING LOW CLOUDS INTO THE VALLEY.
TROUGHING CONTINUES INTO FAR NORTHERN CALIFORNIA FRIDAY WITH LOWER
HEIGHTS AND ONSHORE FLOW CONTINUING.

EXTENDED MODELS REMAIN PHASED INTO SATURDAY BUT START TO DIVERGE
SUNDAY. ALL SUGGEST SOME SORT OF BROAD TROUGHING REMAINING OVER
NORCAL THROUGH THE WEEKEND. GFS THEN BEGINS TO INCREASE HEIGHTS INTO
NORCAL NEXT WEEK AS E PAC HIGH AMPLIFIES AROUND 140W. THIS LEADING
TO WARMING TREND DAYS 6 INTO 7.

STO...NONE.

BLU BU 063/073 057/071 056 74000
    UUUUU 070/054 068/053 070/056 071/058 0000000000
RBL BU 067/093 060/090 061 74000
    UUUUU 089/064 088/061 089/062 091/063 0000000000
SAC UU 059/084 057/080 057 74000
    BUUUU 084/058 084/058 085/059 087/059 0000000000

PCH
Hazardous weather outlook, Jun 17, 7:00 AM PDT, 7 hours 59 minutes before
CAZ013>019-063-064-066>069-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN SHASTA COUNTY...WESTERN
PLUMAS COUNTY AND THE NORTHERN SIERRA...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS POSSIBLE IN SHASTA COUNTY...WESTERN PLUMAS
COUNTY AND THE NORTHERN SIERRA ON WEDNESDAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

HS

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.